In an effort to detect active renal tubular dysfunction in 74 epileptic patients being treated with antiepileptic drugs (AEDs), we measured the urinary activity of two lysosomal enzymes, N-acetyl-beta-glucosaminidase (NAG) and beta-galactosidase (beta-gal). The heterogeneity of the types of seizures and therapeutic regimens permitted us to examine the potential differences in AED effects. We also examined the chronological changes in the urinary excretion rates of NAG and beta-gal in 132 healthy controls, aged 3 months to 37 years. Increased NAG excretion rates (defined as > or = 2 S.D. compared with age-matched controls) were found in 36.5% of the patients. Valproic acid was highly associated with this increase, and in combination with potassium bromide caused the highest levels of NAG excretion. Among the patients taking carbamazepine, only 11.1% exhibited high levels of NAG in urine. Children under 1 year of age showed higher levels of NAG excretion than older patients. In spite of the abnormally high urinary excretion of NAG, we could not detect any signs of renal dysfunction by urinalysis and measurement of blood urea nitrogen and serum electrolytes. We cannot exclude the possibility that the increased levels of urinary NAG in epileptic patients might be due to renal tubular enzyme induction by AEDs.